MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 5584099
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from healthcare professional via field representative regarding patient with revision and extension of a spondy involved in fusion therapy.Levels implanted: l4/s1 it was reported during procedure, the screwdrivers broke off when inserting the solera screws.It had 2 screwdrivers in the tray.The second screwdriver also broke.There was no fragments of broken instrument left in patient's body.Event was revision surgery.The surgeon removed all legacy screw, not relevant for the broken screwdriver.Products were replaced.There was no delay in overall procedure time.There is no treatment or additional surgery performed as a result of the event.There is no patient symptoms or complications reported as a result of the event.On (b)(6) 2020, received additional information that patient had pain, so revision surgery was performed.Surgeon replaced legacy screws with solera screws.Reported there were no problems with legacy screws.Reported two screwdrivers broke when inserting solera screws even when the patient had hard bone.Patient is alive and no injury.
 
Additional Manufacturer Narrative
H3: device evaluated summary - visual inspection confirmed the entire torx tip of instrument has been sheared off.Optical examination of the fracture surface revealed a fairly flat fracture surface with circular material flow, consistent with torsional overload.This type of damage is consistent with torsional overload.Additional information - d9, g3, h3, h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key10764328
Report Number1030489-2020-01521
Device Sequence Number11559546
Product Code LXH
UDI-Device Identifier00643169163065
UDI-Public00643169163065
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5584099
Device Catalogue Number5584099
Device Lot NumberSW19H018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer03/13/2021
Initial Report FDA Received Date10/30/2020
Supplement Report FDA Received Date03/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR